Flood, Halifax
- When
- June 16, 12:34 PM EST to June 21, 1:20 AM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Dan River at South Boston crested almost 5 feet above flood stage at 1 AM on the 18th. The Roanoke River at Randolph crested a little over flood stage at 845 AM on the 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor flooding occured on portions of the Roanoke River basin from the 16th through the 21st.The Dan River at South Boston crested almost 5 feet above flood stage at 1 AM on the 18th. The Roanoke River at Randolph crested a little over flood stage at 845 AM on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 9:20 AM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT MON JUN 16 2003 WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR ADJUSTMENTS TO THE TEMPS. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME NORTHEASTERN PORTION OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN... THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST TUESDAY AND COULD PROMPT MORE FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM STARKEY VA FLOODING
06/16/03 ROANOKE REPORTED BY ROANOKE
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM 4S STEWARTSVILLE VA FLOODING
06/16/03 GILES RT.757 WASHED OUT FROM
FLOODING. REPORTED BY
SPOTTER.
1010 AM HARDY VA FLOODING
06/16/03 BEDFORD RT. 608 CLOSED.REPORTED
BY BEDFORD SHERIFFS
OFFICE.VAZ019-020-024-WVZ045-161630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EDT MON JUN 16 2003 HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE HIGHLANDS OF VIRGINIA THIS MORNING. AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64 IN BOTH WEST VIRGINIA AND VIRGINIA. THIS RAIN HAS BEEN FALLING AT A RATE OF ABOUT A HALF INCH AN HOUR. DUE TO THE VERY WET CONDITIONS ACROSS THE AREA...STREAM LEVELS WILL BE HIGH. FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM SPENCER VA FLOODING
06/16/03 HENRY RT. 630 CLOSED.REPORTED
BY SPOTTER.NCZ005-006-161700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT MON JUN 16 2003 VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA BETWEEN NOON AND 2:00 PM. AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN FROM DANVILLE TO EDEN. THIS AREA OF RAIN WAS SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR. RAINFALL OF AN INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS AFTERNOON. THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW LYING AREAS. DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS. PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS. 11
NCZ005-006-161800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EDT MON JUN 16 2003 AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA. AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN FROM DANVILLE TO REIDSVILLE. THIS AREA OF RAIN WAS SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR. RAINFALL OF AN INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS AFTERNOON. THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW LYING AREAS. DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS. PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS. 11
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330663, 5330664.